Acute psychosis requiring hospital treatment
Type of Spiritual Experience
A description of the experience
Acute psychosis following ingestion of 'Rapture'. Austin H, Monasterio E Forensic Psychiatric Services, Hillmorton Hospital, Christchurch, New Zealand. firstname.lastname@example.org
OBJECTIVES: To describe a brief psychotic episode associated with ingestion of a dietary supplement containing piperazine.
METHODS: A case report was undertaken.
RESULTS: A 20-year-old man developed a brief psychotic episode associated with persecutory delusional beliefs and auditory and visual hallucinations, leading him to commit the offence of arson. This episode occurred 12 h following the ingestion of 'Rapture' in addition to small quantities of cannabis and nitrous oxide, in a young man with no prior psychiatric history. This episode resolved with the use of benzodiazepines and 6 months later he has had no recurrence of psychiatric symptoms.
CONCLUSIONS: Given the reported mechanism of action of the 'herbal high' dietary supplements, it would seem possible that they may be able to precipitate a psychotic episode in vulnerable individuals. With the increasing use of these substances, it is important for clinicians to be alert to this possibility